Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 18, NWS Kansas City, MO

July 20, 2020Clay County, Clinton County, Platte County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jul 20, 2020, 7:30 AM CDT for Clay County, Clinton County, Platte County, Missouri. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2020, 7:30 AM CDT (12:30 UTC)
Expired
Jul 20, 2020, 12:30 PM CDT
In force
5 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Clay County, MO, Clinton County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 75 km from the middle of the area, began a volume at 12:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 9:00 AM CDTHEAVY RAIN 4.6Dearborn, MORAIN GAUGE SHOWS 4.6 INCHES SO FAR. RAIN STARTED AROUND 4 AM. STILL RAINING.
Jul 20, 10:04 AM CDTHEAVY RAIN 4.125 Wsw Holt, MOPUBLIC REPORTED 4.12 OF RAIN SINCE 4AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 658 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
658 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

632 
WGUS53 KEAX 201230
FFWEAX
MOC047-049-165-201530-
/O.NEW.KEAX.FF.W.0018.200720T1230Z-200720T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
730 AM CDT Mon Jul 20 2020

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Northern Clay County in west central Missouri...
  Southwestern Clinton County in northwestern Missouri...
  Northeastern Platte County in west central Missouri...

* Until 1030 AM CDT.

* At 730 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Excelsior Springs, Smithville, Kearney, Lawson, Plattsburg, Gower,
  Trimble, Edgerton, Dearborn, Camden Point, Holt, Excelsior Estates,
  Mosby, Prathersville, Ridgely and Hoover.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3945 9421 3927 9421 3933 9461 3953 9500
      3953 9460 3964 9460

FLASH FLOOD...RADAR INDICATED

$$

Barham
2 follow-up statements
536 
WGUS53 KEAX 201507
FFWEAX
MOC047-049-165-201730-
/O.EXT.KEAX.FF.W.0018.000000T0000Z-200720T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1007 AM CDT Mon Jul 20 2020

The National Weather Service in Pleasant Hill has extended the

* Flash Flood Warning for...
  Northern Clay County in west central Missouri...
  Southwestern Clinton County in northwestern Missouri...
  Northeastern Platte County in west central Missouri...

* Until 1230 PM CDT.

* At 1006 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 to 5 inches of rain 
  have fallen. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Excelsior Springs, Smithville, Kearney, Lawson, Plattsburg, Gower,
  Trimble, Edgerton, Dearborn, Camden Point, Holt, Excelsior Estates,
  Mosby, Prathersville, Ridgely and Hoover.

Additional rainfall amounts of a half to one inch are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3945 9421 3927 9421 3933 9461 3953 9500
      3953 9460 3964 9460

FLASH FLOOD...RADAR INDICATED

$$

Barham
586 
WGUS73 KEAX 201726
FFSEAX

Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
1226 PM CDT Mon Jul 20 2020

MOC047-049-165-201735-
/O.EXP.KEAX.FF.W.0018.000000T0000Z-200720T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay MO-Clinton MO-Platte MO-
1226 PM CDT Mon Jul 20 2020

...THE FLASH FLOOD WARNING FOR NORTHERN CLAY...SOUTHWESTERN CLINTON
AND NORTHEASTERN PLATTE COUNTIES WILL EXPIRE AT 1230 PM CDT...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures.

LAT...LON 3945 9421 3927 9421 3933 9461 3953 9500
      3953 9460 3964 9460

$$

Barham

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 7:07 AM CDT, 23 minutes earlier.

Area forecast discussion, Jul 20, 7:07 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
707 AM CDT Mon Jul 20 2020

.Discussion...
Issued at 430 AM CDT MON JUL 20 2020

Showers and Thunderstorms in eastern Nebraska will continue moving
towards northern half of Missouri today. Remnants of a weak
surface front along with a weak upper short wave will help to
anchor showers and storms through at least mid day today. Shear is
very weak but some isentropic lift on 310K surface and increasing
MUCAPE to around 2000 J/KG will provide increasing chances for
thunder this afternoon. The precipitable water remains close to 2
inches so expect chances for some localized flooding in areas
where slow moving cells develop and redevelop in the weak flow
aloft. Given the uncertainty at this point in coverage and amount
will not issue any headlines for widespread flooding at this time.

Models keep good chance of continued showers and thunderstorms
overnight tonight and through around noon on Tuesday as additional
shortwave trofs move across the region.

Upper flow remains rather weak and from the west northwest as we
head into the middle of the work week with plenty of moisture in
the boundary layer to provide chances of showers and thunderstorms
through the work week. The good news besides the needed rain
includes lower temperatures, although dewpoints remain in the low
to middle 70s so it will be very humid through the week so it will
feel like lower to middle 90s Wednesday and broaching upper 90s as
we head into the end of the week and weekend.

&&

.Aviation...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 710 AM CDT MON JUL 20 2020

Showers and thunderstorms with cigs and vsby occasionally IFR over
the terminals mainly between 12Z and 15Z and again this afternoon
around 21Z. There is also a chance for another round of showers
and thunderstorms late in the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Adolphson
Aviation...Adolphson
Hazardous weather outlook, Jul 20, 4:47 AM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
447 AM CDT Mon Jul 20 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
447 AM CDT Mon Jul 20 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

A few strong storms with wind gusts and hail will be possible this
morning and again later this afternoon into tonight.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Chances for thunderstorms will continue into Tuesday. Locally heavy
rainfall totals of 1-3" will be possible today into Tuesday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:42 AM CDTFlash Flood WarningEAXBuchanan5 hr
Jul 20, 7:56 AM CDTSpecial Weather StatementEAXClay, Platte49 min
Jul 20, 8:41 AM CDTSpecial Weather StatementEAXCass, Clay, Jackson49 min
Jul 20, 8:45 AM CDTRiver Flood WarningEAXClay, Ray54 hr
Jul 20, 8:50 AM CDTRiver Flood WarningEAXRay68 hr
Jul 20, 9:18 AM CDTAreal Flood AdvisoryEAXRay3 hr
Jul 20, 12:52 PM CDTAreal Flood WarningEAXBuchanan, Clay, Clinton, Platte, Ray117 min
Jul 20, 2:42 PM CDTAreal Flood WarningEAXBuchanan, Clay, Clinton, Platte, Ray21 hr

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.